Question: I have systemic Mastocytosis. My Dr. has put me on PRILOSEC. He said it is a Proton Pump Inhibitor. What is a Proton Pump Inhibitor and how does it work for Mastocytosis?
Answer: Mastocytosis is a disease in which the bone marrow produces excessive numbers of cells known as Mast cells. These cells make many chemicals (mediators) that have an effect on other organs of the body. One such mediator is Histamine; excess of this leads to some of the symptoms of Mastocytosis, including various GI disturbances.
Histamine is a powerful stimulant of Acid secretion by the stomach. The large amount of Histamine in patients with Mastocytosis causes a rise in acid secretion. The end result is ulcer disease and sometimes diarrhea and impaired intestinal absorption. The diarrhea and decreased intestinal absorption happen because of more fluid being produced than the GI tract can handle, and the effect of acid on intestinal enzymes which are needed for digestion.
This does not happen in all those with this rare disease-but it certainly can be a problem when it does. TAGAMET belongs to a class of medications known as H-2 Antagonist; they block some of the effects of Histamine, including acid secretion. Proton Pump Inhibitors (PPIs), such as PRILOSEC, block acid secretion at a different biochemical step in acid production. PPIs do a better job in blocking acid secretion than the H-2′s, and their effects last longer, allowing for less frequent doses.
Question: I have Esophageal reflux condition for years. I am 36 years old and have the pain part of the problem taken care of with the use of Prilosec which I take daily, however I still have the reflux…..( the problem is that my gastroenterologist recommends surgery, but my family doctor prefers continued medication). What is your opinion?
Answer: You are not alone in feeling confused as to the best long term treatment (surgery vs. Long term medication) for esophageal reflux in a young patient. Our gastroenterologist writers are also divided on this issue. As you know, medication treatment of esophageal reflux oftentimes have to be continued indefinitely, because symptoms usually return promptly after stopping medications. Some gastroenterologists and surgeons feel that young individual (36 is young) who is a good surgical risk would benefit from the surgery. There are several reasons for that. With successful surgery by a competent surgeon, many of the present prohibitions in diet, not eating 3 hours before bedtime, etc. would no longer be needed and patient could resume a normal life-style.
The cost of PRILOSEC over a patient’s projected life span far exceeds the cost of surgery. Our experience of long term safety with PRILOSEC is good, but is limited to about 7 years. No one at present can predict the safety of the drug for 30-40 years. One theoretical concern over long term use of PRILOSEC is the potential development of carcinoid tumor (even though no cases have been reported among humans so far). A recent study of patients on PRILOSEC for several years and also infected with Helicobacter Pylori bacteria (a very common stomach infection), has shown a significant increase in the incidence of atrophic gastritis (one of the potential precursors of stomach cancer). In short, using PRILOSEC for several years is most likely safe. But the safety of decades of PRILOSEC use is unknown, and the answer will not be in for another 15 or so years. Some doctors, however, still favor long term medication over surgery. They weigh the theoretical risks of long term medications against the risks of general anesthesia, complications of surgery, or poor results from surgery.
What is a young man like Tony to do? You should ask your gastroenterologist and your family doctor to confer and agree upon a course of action for you. Make sure you have optimized non-medication measures such as reducing excess weight, stopping smoking, alcohol and caffeine, raising head of bed etc. Availability of a competent surgeon experienced in anti-reflux surgery in your community is a very important factor in helping you and your doctor in making this decision.